Sulfasalazine-induced DRESS and severe agranulocytosis successfully treated by granulocyte colony-stimulating factor
- 354 Downloads
A drug reaction with eosinophilia and systemic symptom (DRESS) is a severe and rare adverse-drug hypersensitivity syndrome. The evolution of DRESS is unpredictable and haematological abnormalities may occur in 50 % of cases. Sulfasalazine (SSZ) is rarely associated with DRESS. Agranulocytosis is a rare but recognized side-effect to SSZ. Both DRESS and agranulocytosis were not reported previously with SSZ.
We report a case of SSZ-induced DRESS followed by severe agranulocytosis occurring in a 25-year-old man. The patient’s general condition and laboratory tests gradually improved after the administration of granulocyte colony-stimulating factor (GCSF).
In our patient, the co-occurrence of DRESS and agranulocytosis is unlikely to be coincidental. Immunological mechanisms may play an important role in drug associated agranulocytosis in patients presenting DRESS. According to the Naranjo’s algorithm the likelihood that our patient’s DRESS and agranulocytosis occurred as a result of therapy with SSZ is probable. G-CSF was found to be useful in shortening the duration of granulocyte recovery in drug-induced agranulocytosis.
Careful monitoring of neutrophil counts is required on SSZ therapy as well as in the course of DRESS.
KeywordsAgranulocytosis DRESS G-CSF Sulfasalazine
Conflicts of interest
- 2.Teo L, Tan E. Sulphasalazine-induced DRESS. Singap Med J. 2006;47(3):237–9.Google Scholar